Alert archive / South Carolina / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this red flag warning at Mar 15, 2018, 3:25 AM EDT for 16 counties in South Carolina. It took effect at Mar 15, 2018, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2018, 3:25 AM EDT (07:25 UTC)
- In effect from
- Mar 15, 2018, 12:00 PM EDT
- Expired
- Mar 15, 2018, 7:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Columbia, SC
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 4 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3303 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
859 WWUS82 KCAE 150725 RFWCAE URGENT - FIRE WEATHER MESSAGE National Weather Service Columbia SC 325 AM EDT Thu Mar 15 2018 ...Breezy with Low Humidity Values This Afternoon... SCZ029-031-035>038-041-152300- /O.UPG.KCAE.FW.A.0001.180315T1600Z-180315T2300Z/ /O.NEW.KCAE.FW.W.0001.180315T1600Z-180315T2300Z/ Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 325 AM EDT Thu Mar 15 2018 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR THE EASTERN MIDLANDS... The National Weather Service in Columbia has issued a Red Flag Warning for the eastern Midlands, which is in effect from noon to 7 PM EDT today. * AFFECTED AREA...Lee, Sumter, Barnwell, Orangeburg, Calhoun, Clarendon and Bamberg counties. * WINDS...Southwest or west 15 to 25 mph with gusts near 30 mph. * TIMING...Noon through 7 pm. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...Highs near 70. * IMPACTS...Breezy conditions and low humidity values could lead to conditions favorable for wildfires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidities, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
691 WWUS82 KCAE 151502 RFWCAE URGENT - FIRE WEATHER MESSAGE National Weather Service Columbia SC 1102 AM EDT Thu Mar 15 2018 ...Breezy with Low Humidity Values This Afternoon... SCZ015-016-018-020>022-025>028-030-152300- /O.EXA.KCAE.FW.W.0001.180315T1600Z-180315T2300Z/ Lancaster-Chesterfield-McCormick-Newberry-Fairfield-Kershaw- Edgefield-Saluda-Lexington-Richland-Aiken- 1102 AM EDT Thu Mar 15 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR THIS AFTERNOON FOR THE WESTERN MIDLANDS... The National Weather Service in Columbia has issued a Red Flag Warning for the Western Midlands, which is in effect until 7 PM EDT this evening. * AFFECTED AREA...Fire Weather Zone 015 Lancaster, Fire Weather Zone 016 Chesterfield, Fire Weather Zone 018 McCormick, Fire Weather Zone 020 Newberry, Fire Weather Zone 021 Fairfield, Fire Weather Zone 022 Kershaw, Fire Weather Zone 025 Edgefield, Fire Weather Zone 026 Saluda, Fire Weather Zone 027 Lexington, Fire Weather Zone 028 Richland and Fire Weather Zone 030 Aiken. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * TIMING...Noon through 7 pm. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the lower 60s. * LIGHTNING... * IMPACTS...Breezy conditions and low humidity values could lead to conditions favorable for wildfires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidities, and warm temperatures can contribute to extreme fire behavior. A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SCZ029-031-035>038-041-152300- /O.CON.KCAE.FW.W.0001.180315T1600Z-180315T2300Z/ Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 1102 AM EDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR THIS AFTERNOON FOR THE EASTERN MIDLANDS... * AFFECTED AREA...Fire Weather Zone 029 Lee, Fire Weather Zone 031 Sumter, Fire Weather Zone 035 Barnwell, Fire Weather Zone 036 Orangeburg, Fire Weather Zone 037 Calhoun, Fire Weather Zone 038 Clarendon and Fire Weather Zone 041 Bamberg. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * TIMING...Noon through 7 pm. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...In the lower 60s. * IMPACTS...Breezy conditions and low humidity values could lead to conditions favorable for wildfires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidities, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this red flag warning went out at Mar 15, 12:54 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 15, 12:54 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1254 AM EDT Thu Mar 15 2018
.SYNOPSIS...
High pressure over the Lower Mississippi River Valley this
evening will move into the northeast Gulf of Mexico Thursday.
Breezy and dry conditions are expected. A cold front will
approach the forecast area from the north Friday. The front will
be stalled in the area over the weekend bringing a chance of
showers.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Surface high pressure centered over the lower Mississippi River
Valley will build east overnight as the deep upper trough
impacting much of the eastern U.S. shifts offshore. A dry air
mass is in place with dewpoints in the teens and lower 20s.
Will see winds diminish this evening. Given clear skies and
light wind, good radiational cooling is expected tonight.
Widespread freezing temperatures are likely with lows in the
upper 20s and lower 30s. A Freeze Warning has been issued for
late tonight into Thursday morning.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Moderating temperatures will occur Thursday and Friday because
of airmass modification and warmer air directed into the
forecast area associated with the ridging to the south. Moisture
will increase ahead of a cold front sinking southward and
nearing the north part of the forecast area Friday evening.
The moisture will likely remain too shallow for showers with h85
westerly flow. Strong mixing and the pressure gradient north of
the ridge along the Gulf Coast will result in breezy conditions
again Thursday with some winds continuing overnight. The models
suggest gusts up around 20 to 25 knots. There may be less wind
Friday with a weaker pressure gradient and increased cloudiness
limiting mixing. Temperatures are expected to be close to normal
through the period.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The GFS and ECMWF show a stalled front in the forecast area over the
weekend. They are both less aggressive with the boundary than
the NAM on Saturday. Expect mostly cloudy conditions with a peak
or two of sun Saturday. With the boundary in the area a chance
for a sprinkle or light shower is not out of the question late
Friday night through Saturday night. Another front may move into
the area early next week. The models have not been consistent
with the placement and timing of deepest moisture. The GFS and
ECMWF MOS support chance pops during much of the medium-range
period with temperatures near or above normal.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions will continue throughout the 24-hr TAF period.
The primary aviation concern for the next 24-hours will be wind
speeds. Expect westerly winds around 4 to 7 knots during the
early morning hours. Winds will pick up after daybreak
from the west-southwest at around 12 knots gusting to around 22
knots. Winds will increase further around 18Z to around 18
knots gusting to near 28 knots, subsiding after sunset. Surface
high pressure dominating the Southeastern US will continue to
provide dry weather and mostly clear skies through today. Fog
will not be an issue this morning at any of the terminals due
to dry air and mixing.
EXTENDED AVIATION OUTLOOK...Restrictions will be possible
Friday night through Sunday morning with the next weather
system.
&&
.FIRE WEATHER...
Near critical fire weather conditions will be occurring
Thursday afternoon. It will be breezy and dry. Expect wind gusts
around 25 mph with minimum afternoon humidities 15 to 20
percent. A Fire Weather Watch has been issued for the eastern
Midlands due to the expected conditions. A fire danger statement
or Red Flag Warning may be required.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Warning until 9 AM EDT this morning for GAZ040-063>065-
077.
SC...Freeze Warning until 9 AM EDT this morning for SCZ015-016-018-
020>022-025>031-035>038-041.
Fire Weather Watch from noon EDT today through this evening
for SCZ029-031-035>038-041.
&&Hazardous weather outlook, Mar 14, 3:41 PM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 341 PM EDT Wed Mar 14 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-151945- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Aiken- 341 PM EDT Wed Mar 14 2018 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ029-031-035>038-041-151945- Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 341 PM EDT Wed Mar 14 2018 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:14 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 17 hr |
Nearby
Red Flag Warnings in South Carolina, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.